April 2013

 

RETINA

 

Niacin-induced cystoid macular edema


by Paul "Butch" Harton, MD
   

Figure 1a: A normal retina is shown via OCT in the right eye nine months preop.

Figure 1b: A longstanding partial thickness macular hole is noticed by OCT in the left eye nine months preop.

Figure 2a: Retinal edema, mainly involving the outer plexiform layer of superior retina, is shown six weeks before surgery.

Figure 2b: Mild retinal edema and partial thickness macular hole are still noted in the OCT exam six weeks before surgery.

Figure 3: A preop OD OCT after reducing Niaspan from 3 g to 1.5 g per day for one month shows the edema resolved.

Figure 4: An intraoperative photo shows the Softec HD Oval lens in position.

Figure 5: A normal postop retina. The Niaspan dose still at 1.5 g per day. Source (all): Paul "Butch" Harton, MD

The patient in this case is a 63-year-old male who happens to be an ophthalmologist and my partner of 14 years. Bob Harbin, MD, has a significant ocular history for a meridional complex in the left eye that was repaired with a radial scleral sponge more than 30 years ago. He is also status post-cryopexy treatment for retinal tears OU more than three decades ago. More recently, an asymptomatic partial thickness macular hole is noticed on exam. OCT evaluation in April 2012 confirmed this finding in the left eye and showed the right eye to be normal (Figures 1a and 1b). Vision at that time was 20/20 in each eye with correction.

By late 2012, Dr. Harbin began noticing blurry vision in the right eye. BSCVA was down to 20/40 OD and this was felt to be consistent with advancing lenticular nuclear sclerosis. Otherwise the ocular exam appeared normal in the right eye and the lamellar hole was noticed in the left eye. Surgery was scheduled for cataract extraction in the right eye.

As part of the preoperative workup, an OCT was repeated. To our surprise it showed what appeared to be edema of the outer plexiform layer. The right eye was more dramatic where the finding was more prominent superiorly than inferiorly in the right eye (Figure 2a). However, early edema was noticed OS as well (Figure 2b).

Surgery was put on hold and retinal consultation was obtained. An angiogram on the right eye showed no leakage. We were puzzled as to the etiology of the retinal findings and entertained the possibility of vitreomacular traction. However, there was no sign of traction on exam and no evidence noted on OCT so we began entertaining other possible causes of non-exudative cystoid macular edema.

It occurred to us that Dr. Harbin's medical history was significant for an elevated level of lipoprotein(a), a highly atherogenic low density lipoprotein (LDL) often not responsive to medical therapy. In order to reduce the cardiovascular risk associated with elevated lipoprotein(a), medical therapy is aimed at reducing all other LDL components as aggressively as possible. Dr. Harbin had been started on Niaspan (niacin extended-release, Abbott Laboratories, Abbott Park, Ill.) in 2006. Initially he was on 2 grams per day. The dose was increased about one year ago to the current 3 grams per day. He was also taking Crestor (rosuvastatin calcium, AstraZeneca, Wilmington, Del.) 10 mg per day.

With niacin being a known cause of cystoid macular edema, the decision was made to reduce the Niaspan dose down to 1500 mg per day. No other treatment was instituted. One month later, visual acuity and exam had not changed. A repeat OCT, however, showed marked improvement of the macular edema in the right eye (Figure 3).

We decided to go forward with cataract surgery on the right eye, and it was scheduled for January 2013. Bromfenac was started QID, one week prior to surgery in an attempt to reduce the chance of postoperative CME.

Uncomplicated small incision cataract surgery was performed on the right eye. A Softec HD Oval IOL (Lenstec, St. Petersburg, Fla.) was placed without difficulty (Figure 4). Postoperatively, moxifloxacin and bromfenac were used for one week. Prednisolone acetate was also used on a tapering schedule over five weeks. Postoperative BSCVA was 20/20 within days of surgery. Follow-up OCT of the right eye 10 days post-operatively (Figure 5) showed no reoccurrence of the CME. At the time of writing, Dr. Harbin was seven weeks out from surgery and doing well with no clinical or OCT evidence of CME.

Discussion

Niacin (nicotinic acid, vitamin B3) is used to pharmacologically lower serum cholesterol. The recommended daily dose for this purpose is 500-2000 mg per day, however many individuals take more than 3000 mg daily. This is far above the 14-18 mg/day USDA recommended daily allowance (RDA) for adults.

The most severe ocular side effect of niacin is the rare occurrence of macular edema associated with doses >1500 mg/day. This was first described by Gass in 19731 and subsequently by others.2 One study of 300 patients on niacin followed over nine years reported a CME incidence of 0.67%.2,3 Most of the reported cases have been in men (ratio of males to females is 10:1) in their third to fifth decade of life.2,3 Reports from the literature4,5 suggest that the onset of maculopathy ranges from one to 36 months after initiation of relatively high-dose therapy (3 g or more daily).

The clinical appearance is similar to cystoid macular edema. Optical coherence tomography (OCT) reveals the presence of cystoid spaces in the inner nuclear and outer plexiform layers.6 However, there is no dye leakage on fluorescein angiography and therefore it is characterized as a non-exudative cause of macular edema.1

The first option for treatment of CME of toxic origin is the removal of the offending agent. Vision loss associated with niacin is generally mild to moderate and partially or totally reversible in most cases upon discontinuation of the drug.3

References

1. Gass JDM. Nicotinic acid maculopathy. Am J Ophthal. 1973;76:500-10.

2. Millay RH, Klein ML, Illingworth DR. Niacin maculopathy. Ophthalmology. 1988;95:930-6.

3. Karakashian S, Bayliff CD. Niacin-Induced Cystoid Macular Edema. Canadian J Hospital Pharmacy. 2001; 54: 35-36.

4. Callanan D, Blodi BA, Martin DF. Macular edema associated with nicotinic acid (niacin) [letter]. JAMA. 1998;279:1702.

5. Fraunfelder FW, Fraunfelder FT, Illingsworth DR. Adverse ocular effects associated with niacin therapy. Br J Ophthalmol. 1995; 79:54-6. 6. Spirn M, Warren F, Guyer D, et al. Optical coherence tomography findings in nicotinic acid maculopathy. Am J Ophthalmol. 2003;135:913-4.

Editors' note: Dr. Harton is affiliated with the Harbin Clinic Eye Center, Rome, Ga. Dr. Harton has no financial interests related to the article.

Contact information

Harton: 706-233-8502, pharton@harbinclinic.com

Niacin-induced cystoid macular edema Niacin-induced cystoid macular edema
Ophthalmology News - EyeWorld Magazine
283 110
216 109
,
2016-07-08T15:40:38Z
True, 4